Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 238, NWS Springfield, MO

October 19, 20164 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 19, 2016, 1:04 PM CDT for 4 counties in Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2016, 1:04 PM CDT (18:04 UTC)
Expired
Oct 19, 2016, 2:00 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, MO, Greene County, MO, Laclede County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 1:40 PM CDTHAIL 1Conway, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 19, 12:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS53 KSGF 191804
SVRSGF
MOC059-077-105-225-191900-
/O.NEW.KSGF.SV.W.0238.161019T1804Z-161019T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DALLAS COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHERN WEBSTER COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHWESTERN LACLEDE COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHEASTERN GREENE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 200 PM CDT

* AT 103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FAIR
  GROVE... OR 7 MILES NORTH OF STRAFFORD...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARSHFIELD...                     FAIR GROVE...
  CONWAY...                         NIANGUA...
  PHILLIPSBURG...                   ELKLAND...
  BASSVILLE...                      RADER...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 99 AND 117...AND
NEAR MILE MARKER 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3734 9315 3737 9319 3741 9318 3748 9307
      3760 9268 3734 9269
TIME...MOT...LOC 1803Z 257DEG 25KT 3737 9312 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER
2 follow-up statements
855 
WWUS53 KSGF 191824
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT WED OCT 19 2016

MOC059-077-191834-
/O.CAN.KSGF.SV.W.0238.000000T0000Z-161019T1900Z/
DALLAS MO-GREENE MO-
124 PM CDT WED OCT 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS AND
NORTHEASTERN GREENE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3737 9300 3738 9305 3742 9307 3747 9305
      3749 9294 3748 9285 3751 9285 3754 9268
      3734 9269
TIME...MOT...LOC 1824Z 254DEG 21KT 3740 9299 

$$

MOC105-225-191900-
/O.CON.KSGF.SV.W.0238.000000T0000Z-161019T1900Z/
WEBSTER MO-LACLEDE MO-
124 PM CDT WED OCT 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHERN WEBSTER AND SOUTHWESTERN LACLEDE COUNTIES...

AT 124 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARSHFIELD...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARSHFIELD...                     CONWAY...
NIANGUA...                        RADER...
ELKLAND...                        

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 101 AND 109...AND
NEAR MILE MARKER 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3737 9300 3738 9305 3742 9307 3747 9305
      3749 9294 3748 9285 3751 9285 3754 9268
      3734 9269
TIME...MOT...LOC 1824Z 254DEG 21KT 3740 9299 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER
423 
WWUS53 KSGF 191835
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT WED OCT 19 2016

MOC105-225-191900-
/O.CON.KSGF.SV.W.0238.000000T0000Z-161019T1900Z/
WEBSTER MO-LACLEDE MO-
135 PM CDT WED OCT 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHERN WEBSTER AND SOUTHWESTERN LACLEDE COUNTIES...

AT 135 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
NORTHWEST OF NIANGUA...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CONWAY...                         NIANGUA...
RADER...                          

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 103 AND 109...AND
NEAR MILE MARKER 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3739 9295 3741 9298 3744 9299 3747 9298
      3749 9294 3748 9285 3751 9285 3754 9268
      3734 9269
TIME...MOT...LOC 1835Z 253DEG 27KT 3744 9288 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 6:01 AM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Oct 19, 6:01 AM CDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 AM CDT Wed Oct 19 2016

.SYNOPSIS...
Issued at 245 AM CDT Wed Oct 19 2016

A cold frontal boundary will remain draped across the region
through early Thursday. Numerous showers and T'storms are
expected to develop in the proximity of the frontal boundary
through Wednesday evening. The front should push south and east
of the region allowing for a cooler and drier airmass to filter
into the region through Friday.

A dry weekend is expected with temperatures warming above average
once again by early next week.

&&

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Wed Oct 19 2016

A stalled frontal boundary was located just south and east of the
I44 corridor this morning. This feature and an amplifying wave
moving into the region will be the main concern through the short
term period.

A very modest LLJ, isentropic upglide, and a few very weak mid level
impulses have caused some elevated convective development this
morning down in Ozark, Douglas, and Howell Counties. Much of the
short term guidances are picking up on the potential for more
development through the morning hours. Given the elevated nature
and weak upper level support, severe weather odds look pretty low
through the morning.

Additional development will likely occur through the day as a rather
diffuse surface low moves along the frontal boundary. In conjunction
with the low, upper level height falls will also begin to steepen
lapse rates over the region. Cloud cover will probably limit
heating along and north of the front, which should cause a rather
tight temperature/instability gradient between cooler temps north
(lower instability) and warmer temps south (higher instability).

Surface dewpoints will likely climb into the upper 60s to near 70
south of the front where moderate to perhaps strong surface based
instability is expected to develop by peak heating. Where this
instability and ~40kt 0-6km bulk shear are juxtaposed (generally
along and south of the front) will be the areas with the best
odds of severe weather this afternoon and into the early evening.
Exact positioning of the front will likely be a challenge.
Forecast surface ThetaE shows the boundary hanging out right
along Highway 60 or perhaps 10-20 miles or so north. The exact
placement will play a crucial role in determining exactly where
the better chances of T'storms will reside later today.

The primary threat from the stronger storms looks to be large hail
and perhaps a strong wind gust or two. As storms cross the
frontal boundary and become more elevated, a hail potential will
likely exist at least a tier or two counties north of the front.
The heaviest rainfall will likely remain across the eastern
portions of the Ozarks with lesser amounts over southeast Kansas.

The primary limiting factor for severe weather at this juncture
looks to be timing of the wave/limited upper level ascent during
peak heating.

Finally, the frontal boundary is expected to finally clear the
area late in the evening and overnight as the parent wave pushes
through the area. Cold air will then begin to filter into the
entire region by early Thursday morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 AM CDT Wed Oct 19 2016

To begin the long term, seasonably cool temperatures can be expected
across the region as a surface high pressure pushes into the area.
Overnight lows will drop into the lower 40s across the area Friday.
Some of our colder locations may dip into the 30s.

The airmass will begin to modify through the weekend as the
cooler high pressure system begins to exit stage right. This will
initiate a return flow by Sunday. Temperatures will begin to warm
as an upper level ridge begins to build into the area early next
week when once again above average temperatures can be anticipated
to start you work week next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 558 AM CDT Wed Oct 19 2016

The frontal boundary will be nearly stationary across the area
today near the I-44 corridor. Will see fluctuations between
VFR/MVFR conditions depending on the frontal position and
convection which will be scattered in nature through the morning.
Later in the day, instability will increase south of the front and
will see thunderstorm coverage increase. The front will push east
as an upper wave begins to move through the area later this
evening and tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Frye
SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Lindenberg
Hazardous weather outlook, Oct 19, 12:58 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED OCT 19 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

 SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
 INTO THE EARLY EVENING. THE STORMS WILL BE FOCUSED ALONG AND
 SOUTHEAST OF A LINE FROM LAMAR TO ELDON MISSOURI.

 SOME OF THESE STORMS WILL BECOME STRONG TO LOCALLY SEVERE WITH
 THE POTENTIAL OF PRODUCING LARGE HAIL TO THE SIZE OF HALF
 DOLLARS AND WIND GUSTS UP TO 60 MPH.

 THUNDERSTORMS WILL BE MOST NUMEROUS ALONG AND NORTH OF THE
 INTERSTATE 44 CORRIDOR THROUGH EARLY AFTERNOON WITH AN
 INCREASING COVERAGE OF STORMS FARTHER SOUTH ACROSS FAR SOUTHERN
 MISSOURI LATER THIS AFTERNOON.

 IN ADDITION...HEAVY RAINFALL WILL OCCUR WITH THESE STORMS WHICH
 COULD RESULT IN LOCALIZED FLOODING ESPECIALLY WHERE STORMS TRAIN
 ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A DRIER AND COOLER PATTERN TAKES SHAPE THROUGH LATE WEEK.
  WARMER AND GRADUALLY MORE MOIST AIR WILL BEGIN PUSHING BACK
  INTO THE REGION BY EARLY WEEK NEXT WEEK. SHOWERS AND PERHAPS A
  THUNDERSTORM OR TWO WILL BE ON THE INCREASE BY AROUND MIDWEEK
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR SOUTHERN MISSOURI
 THROUGH EARLY THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Oct 19, 12:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
10/19/2016                   GREENE             MO   EMERGENCY MNGR

            POWER LINES DOWN ON PIPER ROAD NEAR ASH GROVE

&&

MGRIFFIN
Local storm report, Oct 19, 12:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
10/19/2016                   GREENE             MO   FIRE DEPT/RESCUE

            SMALL OUTBUILDING BOLTED TO CONCRETE FOUNDATION WAS
            LIFTED OFF FOUNDATION BY DAMAGING WINDS.

&&

MGRIFFIN
Local storm report, Oct 19, 12:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             6 NE WILLARD            37.36N 93.36W
10/19/2016  E0.75 INCH       GREENE             MO   PUBLIC

            DIME SIZE HAIL VIA MPING REPORT

&&

BURCHFIELD
Local storm report, Oct 19, 12:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
10/19/2016                   GREENE             MO   BROADCAST MEDIA

            LARGE TREE DOWN OVER POWER LINES IN ASH GROVE

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:56 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk53 min
Oct 19, 12:16 PM CDTAreal Flood AdvisorySGFJasper3 hr
Oct 19, 12:18 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence57 min
Oct 19, 12:57 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory28 min
Oct 19, 1:50 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster, Wright55 min
Oct 19, 2:45 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas45 min
Oct 19, 3:27 PM CDTSevere Thunderstorm WarningSGFDent, Phelps48 min
Oct 19, 3:35 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas40 min
Oct 19, 4:00 PM CDTSevere Thunderstorm WarningSGFWebster, Wright28 min
Oct 19, 4:13 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas45 min
Oct 19, 5:14 PM CDTFlash Flood WarningSGFLaclede, Pulaski, Texas, Webster, Wright4 hr
Oct 19, 5:48 PM CDTSpecial Weather StatementSGFDent42 min
Oct 19, 6:17 PM CDTAreal Flood AdvisorySGFDent, Phelps, Texas6 hr
Oct 19, 6:22 PM CDTSpecial Weather StatementSGFBarry38 min
Oct 19, 6:31 PM CDTSevere Thunderstorm WarningSGFBarry29 min
Oct 19, 6:54 PM CDTSpecial Weather StatementSGFStone51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.